September  2011, 31(3): 709-735. doi: 10.3934/dcds.2011.31.709

An example of rapid evolution of complex limit cycles

1. 

Department of Mathematics and Statistics, McGill University, 805 Sherbrooke W. Montreal, QC H3A 2K6, Canada

Received  May 2010 Revised  June 2011 Published  August 2011

In the current article we study complex cycles of higher multiplicity in a specific polynomial family of holomorphic foliations in the complex plane. The family in question is a perturbation of an exact polynomial one-form giving rise to a foliation by Riemann surfaces. In this setting, a complex cycle is defined as a nontrivial element of the fundamental group of a leaf from the foliation. In addition to that, we introduce the notion of a multi-fold cycle and show that in our example there exists a limit cycle of any multiplicity. Furthermore, such a cycle gives rise to a one-parameter family of cycles continuously depending on the perturbation parameter. As the parameter decreases in absolute value, the cycles from the continuous family escape from a very large subdomain of the complex plane.
Citation: Nikolay Dimitrov. An example of rapid evolution of complex limit cycles. Discrete & Continuous Dynamical Systems, 2011, 31 (3) : 709-735. doi: 10.3934/dcds.2011.31.709
References:
[1]

V. Arnol'd, S. Guseĭn-Zade and A. Varchenko, "Singularities of Differentiable Maps Vol. II, Monodromy and Asymptotic Integrals," Monographs in Mathematics, 83, Birkhäuser Boston, Inc., Boston, MA, 1988.  Google Scholar

[2]

G. Binyamini, D. Novikov and S. Yakovenko, On the number of zeros of Abelian integrals, Invent. Math., 181 (2010), 227-289. doi: 10.1007/s00222-010-0244-0.  Google Scholar

[3]

L. Carleson and T. W. Gamelin, "Complex Dynamics," Universitext: Tracts in Mathematics, Springer-Verlag, New York, 1993.  Google Scholar

[4]

E. M. Chirka, "Complex Analytic Sets," Mathematics and its Applications (Soviet Series), 46, Kluwer Academic Publishers Group, Dordrecht, 1989.  Google Scholar

[5]

J. Conway, "Functions of One Complex Variable," 2nd edition, Graduate Texts in Mathematics, 11, Springer-Verlag, New York-Berlin, 1978.  Google Scholar

[6]

N. Dimitrov, Rapid evolution of complex limit cycles,, preprint, ().   Google Scholar

[7]

N. Dimitrov, Rapid evolution of complex limit cycles, Ph.D. thesis, Cornell University, 2009.  Google Scholar

[8]

R. C. Gunning and H. Rossi, "Analytic Functions of Several Complex Variables," Prentice-Hall, Inc., Englewood Cliffs, New Jersey, 1965.  Google Scholar

[9]

A. Hatcher, "Algebraic Topology," Cambridge University Press, Cambridge, 2002.  Google Scholar

[10]

M. W. Hirsch, "Differential Topology," Graduate Texts in Mathematics, Springer-Verlag, New York-Heidelberg, 1976.  Google Scholar

[11]

Yu. Ilyashenko, Centennial history of Hilbert's 16th problem, Bull. Amer. Math. Soc. (New Series), 39 (2002), 301-354. doi: 10.1090/S0273-0979-02-00946-1.  Google Scholar

[12]

Yu. Ilyashenko and S. Yakovenko, "Lectures on Analytic Differential Equations," Graduate Studies in Mathematics, 86, American Mathematical Society, Providence, RI, 2008.  Google Scholar

[13]

J. Milnor, "Dynamics in One Complex Variable," Third edition, Annals of Mathematics Studies, 160, Princeton University Press, Princeton, New Jersey, 2006.  Google Scholar

[14]

I. G. Petrovskiĭ and E. M. Landis, On the number of limit cycles of the equation $dw$/$dz=$ $P(z,w)$/$Q(z,w)$, where $P$ and $Q$ are polynomials of 2nd degree, (in Russian), Matem. Sb. N. S., 37 (1955), 209-250.  Google Scholar

[15]

I. G. Petrovskiĭ and E. M. Landis, On the number of limit cycles of the equation $dw$/$dz=$ $P(z,w)$/$Q(z,w)$, where $P$ and $Q$ are polynomials, (in Russian), Matem. Sb. N. S., 43 (1957), 149-168.  Google Scholar

[16]

L. S. Pontryagin, On dynamical systems that are close to integrable, Zh. Eksp. Teor. Fiz., 4 (1934), 234-238. Google Scholar

[17]

W. Thurston, "Three-Dimensional Geometry and Topology," Vol. I, Princeton Mathematical Series, 35, Princeton University Press, Princeton, New Jersey, 1997.  Google Scholar

show all references

References:
[1]

V. Arnol'd, S. Guseĭn-Zade and A. Varchenko, "Singularities of Differentiable Maps Vol. II, Monodromy and Asymptotic Integrals," Monographs in Mathematics, 83, Birkhäuser Boston, Inc., Boston, MA, 1988.  Google Scholar

[2]

G. Binyamini, D. Novikov and S. Yakovenko, On the number of zeros of Abelian integrals, Invent. Math., 181 (2010), 227-289. doi: 10.1007/s00222-010-0244-0.  Google Scholar

[3]

L. Carleson and T. W. Gamelin, "Complex Dynamics," Universitext: Tracts in Mathematics, Springer-Verlag, New York, 1993.  Google Scholar

[4]

E. M. Chirka, "Complex Analytic Sets," Mathematics and its Applications (Soviet Series), 46, Kluwer Academic Publishers Group, Dordrecht, 1989.  Google Scholar

[5]

J. Conway, "Functions of One Complex Variable," 2nd edition, Graduate Texts in Mathematics, 11, Springer-Verlag, New York-Berlin, 1978.  Google Scholar

[6]

N. Dimitrov, Rapid evolution of complex limit cycles,, preprint, ().   Google Scholar

[7]

N. Dimitrov, Rapid evolution of complex limit cycles, Ph.D. thesis, Cornell University, 2009.  Google Scholar

[8]

R. C. Gunning and H. Rossi, "Analytic Functions of Several Complex Variables," Prentice-Hall, Inc., Englewood Cliffs, New Jersey, 1965.  Google Scholar

[9]

A. Hatcher, "Algebraic Topology," Cambridge University Press, Cambridge, 2002.  Google Scholar

[10]

M. W. Hirsch, "Differential Topology," Graduate Texts in Mathematics, Springer-Verlag, New York-Heidelberg, 1976.  Google Scholar

[11]

Yu. Ilyashenko, Centennial history of Hilbert's 16th problem, Bull. Amer. Math. Soc. (New Series), 39 (2002), 301-354. doi: 10.1090/S0273-0979-02-00946-1.  Google Scholar

[12]

Yu. Ilyashenko and S. Yakovenko, "Lectures on Analytic Differential Equations," Graduate Studies in Mathematics, 86, American Mathematical Society, Providence, RI, 2008.  Google Scholar

[13]

J. Milnor, "Dynamics in One Complex Variable," Third edition, Annals of Mathematics Studies, 160, Princeton University Press, Princeton, New Jersey, 2006.  Google Scholar

[14]

I. G. Petrovskiĭ and E. M. Landis, On the number of limit cycles of the equation $dw$/$dz=$ $P(z,w)$/$Q(z,w)$, where $P$ and $Q$ are polynomials of 2nd degree, (in Russian), Matem. Sb. N. S., 37 (1955), 209-250.  Google Scholar

[15]

I. G. Petrovskiĭ and E. M. Landis, On the number of limit cycles of the equation $dw$/$dz=$ $P(z,w)$/$Q(z,w)$, where $P$ and $Q$ are polynomials, (in Russian), Matem. Sb. N. S., 43 (1957), 149-168.  Google Scholar

[16]

L. S. Pontryagin, On dynamical systems that are close to integrable, Zh. Eksp. Teor. Fiz., 4 (1934), 234-238. Google Scholar

[17]

W. Thurston, "Three-Dimensional Geometry and Topology," Vol. I, Princeton Mathematical Series, 35, Princeton University Press, Princeton, New Jersey, 1997.  Google Scholar

[1]

Oliver Butterley, Carlangelo Liverani. Robustly invariant sets in fiber contracting bundle flows. Journal of Modern Dynamics, 2013, 7 (2) : 255-267. doi: 10.3934/jmd.2013.7.255

[2]

M. Jotz. The leaf space of a multiplicative foliation. Journal of Geometric Mechanics, 2012, 4 (3) : 313-332. doi: 10.3934/jgm.2012.4.313

[3]

Marco Abate, Jasmin Raissy. Formal Poincaré-Dulac renormalization for holomorphic germs. Discrete & Continuous Dynamical Systems, 2013, 33 (5) : 1773-1807. doi: 10.3934/dcds.2013.33.1773

[4]

Qiongwei Huang, Jiashi Tang. Bifurcation of a limit cycle in the ac-driven complex Ginzburg-Landau equation. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 129-141. doi: 10.3934/dcdsb.2010.14.129

[5]

Ben Niu, Weihua Jiang. Dynamics of a limit cycle oscillator with extended delay feedback. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1439-1458. doi: 10.3934/dcdsb.2013.18.1439

[6]

Valery A. Gaiko. The geometry of limit cycle bifurcations in polynomial dynamical systems. Conference Publications, 2011, 2011 (Special) : 447-456. doi: 10.3934/proc.2011.2011.447

[7]

Jeffrey K. Lawson, Tanya Schmah, Cristina Stoica. Euler-Poincaré reduction for systems with configuration space isotropy. Journal of Geometric Mechanics, 2011, 3 (2) : 261-275. doi: 10.3934/jgm.2011.3.261

[8]

Magdalena Caubergh, Freddy Dumortier, Robert Roussarie. Alien limit cycles in rigid unfoldings of a Hamiltonian 2-saddle cycle. Communications on Pure & Applied Analysis, 2007, 6 (1) : 1-21. doi: 10.3934/cpaa.2007.6.1

[9]

Jihua Yang, Liqin Zhao. Limit cycle bifurcations for piecewise smooth integrable differential systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2417-2425. doi: 10.3934/dcdsb.2017123

[10]

Stijn Luca, Freddy Dumortier, Magdalena Caubergh, Robert Roussarie. Detecting alien limit cycles near a Hamiltonian 2-saddle cycle. Discrete & Continuous Dynamical Systems, 2009, 25 (4) : 1081-1108. doi: 10.3934/dcds.2009.25.1081

[11]

Fangfang Jiang, Junping Shi, Qing-guo Wang, Jitao Sun. On the existence and uniqueness of a limit cycle for a Liénard system with a discontinuity line. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2509-2526. doi: 10.3934/cpaa.2016047

[12]

Meilan Cai, Maoan Han. Limit cycle bifurcations in a class of piecewise smooth cubic systems with multiple parameters. Communications on Pure & Applied Analysis, 2021, 20 (1) : 55-75. doi: 10.3934/cpaa.2020257

[13]

Sze-Bi Hsu, Junping Shi. Relaxation oscillation profile of limit cycle in predator-prey system. Discrete & Continuous Dynamical Systems - B, 2009, 11 (4) : 893-911. doi: 10.3934/dcdsb.2009.11.893

[14]

Steven M. Pederson. Non-turning Poincaré map and homoclinic tangencies in interval maps with non-constant topological entropy. Conference Publications, 2001, 2001 (Special) : 295-302. doi: 10.3934/proc.2001.2001.295

[15]

Jussi Behrndt, A. F. M. ter Elst. The Dirichlet-to-Neumann map for Schrödinger operators with complex potentials. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 661-671. doi: 10.3934/dcdss.2017033

[16]

Jiaxi Huang, Youde Wang, Lifeng Zhao. Equivariant Schrödinger map flow on two dimensional hyperbolic space. Discrete & Continuous Dynamical Systems, 2020, 40 (7) : 4379-4425. doi: 10.3934/dcds.2020184

[17]

Ihsane Bikri, Ronald B. Guenther, Enrique A. Thomann. The Dirichlet to Neumann map - An application to the Stokes problem in half space. Discrete & Continuous Dynamical Systems - S, 2010, 3 (2) : 221-230. doi: 10.3934/dcdss.2010.3.221

[18]

Elvise Berchio, Debdip Ganguly. Improved higher order poincaré inequalities on the hyperbolic space via Hardy-type remainder terms. Communications on Pure & Applied Analysis, 2016, 15 (5) : 1871-1892. doi: 10.3934/cpaa.2016020

[19]

Lijun Wei, Xiang Zhang. Limit cycle bifurcations near generalized homoclinic loop in piecewise smooth differential systems. Discrete & Continuous Dynamical Systems, 2016, 36 (5) : 2803-2825. doi: 10.3934/dcds.2016.36.2803

[20]

Bourama Toni. Upper bounds for limit cycle bifurcation from an isochronous period annulus via a birational linearization. Conference Publications, 2005, 2005 (Special) : 846-853. doi: 10.3934/proc.2005.2005.846

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (61)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]